Alert archive / Kansas / Tornado Warnings in 2018

Tornado Warning 16, NWS Wichita, KS

June 26, 2018Butler County, Kansas

NWS Wichita, KS issued this tornado warning at Jun 26, 2018, 8:27 PM CDT for Butler County, Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2018, 8:27 PM CDT (01:27 UTC)
Expired
Jun 26, 2018, 9:15 PM CDT
In force
48 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Butler County, KS

The radar

The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 8:33 PM CDTTSTM WND DMG3 N Douglass, KSPOWER LINES DOWN ALONG HIGHWAY 77 ON THE NORTH SIDE OF DOUGLASS.
Jun 26, 8:45 PM CDTTSTM WND DMG5 Ne Douglass, KSEM RELAYED REPORT OF A DESTROYED BARN AND ADVISED THAT IT WAS LIKELY DUE TO STRAIGHT-LINE WINDS. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
925 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

844 
WFUS53 KICT 270127
TORICT
KSC015-270215-
/O.NEW.KICT.TO.W.0016.180627T0127Z-180627T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
827 PM CDT TUE JUN 26 2018

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Southwestern Butler County in south central Kansas...

* Until 915 PM CDT.
    
* At 827 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Rose Hill, moving east at 25 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Douglass.

# 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3755 9710 3766 9709 3765 9677 3748 9677
      3748 9703
TIME...MOT...LOC 0127Z 287DEG 22KT 3761 9705 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

HOWERTON
3 follow-up statements
299 
WWUS53 KICT 270142
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
842 PM CDT TUE JUN 26 2018

KSC015-270215-
/O.CON.KICT.TO.W.0016.000000T0000Z-180627T0215Z/
Butler KS-
842 PM CDT TUE JUN 26 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHWESTERN BUTLER COUNTY...
    
At 841 PM CDT, a severe thunderstorm capable of producing a tornado
was located north of Douglass, moving southeast at 10 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Douglass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3755 9708 3764 9705 3765 9677 3748 9677
      3748 9703
TIME...MOT...LOC 0141Z 304DEG 8KT 3759 9702 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

HOWERTON
509 
WWUS53 KICT 270203
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
903 PM CDT TUE JUN 26 2018

KSC015-270215-
/O.CON.KICT.TO.W.0016.000000T0000Z-180627T0215Z/
Butler KS-
903 PM CDT TUE JUN 26 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHWESTERN BUTLER COUNTY...
    
At 902 PM CDT, a severe thunderstorm capable of producing a tornado
was located just north of Douglass, moving east at 10 mph.

HAZARD...Tornado and tennis ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Douglass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3755 9708 3764 9705 3765 9677 3748 9677
      3748 9703
TIME...MOT...LOC 0202Z 288DEG 7KT 3757 9698 

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$

HOWERTON
127 
WWUS53 KICT 270224
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
924 PM CDT TUE JUN 26 2018

KSC015-270232-
/O.EXP.KICT.TO.W.0016.000000T0000Z-180627T0215Z/
Butler KS-
924 PM CDT TUE JUN 26 2018

...THE TORNADO WARNING FOR SOUTHWESTERN BUTLER COUNTY HAS EXPIRED...
                
The storm which prompted the tornado warning no longer has an 
imminient torando threat, but remains a severe thunderstorm. 

LAT...LON 3755 9708 3764 9705 3765 9677 3748 9677
      3748 9703
TIME...MOT...LOC 0222Z 287DEG 22KT 3754 9684 

$$

HOWERTON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 26, 6:29 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 26, 6:29 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
629 PM CDT Tue Jun 26 2018

.SHORT TERM...(This evening through Friday night)
Issued at 342 PM CDT Tue Jun 26 2018

An upper level low is located over northeast Iowa this afternoon,
At the surface, a weak frontal boundary/trough extends from Iowa
southwest into southern Kansas. The cluster of thunderstorms that
developed ahead of this boundary earlier this morning continues to
push E/SE across our far eastern counties at this time. These
storms will continue to pose a damaging wind threat as they clear
the area.

In the wake of this activity, satellite and radar imagery show a
residual outflow boundary draped across parts of southern KS.
Recently, this boundary has shown signs of shifting NE as
southwesterly low/mid level flow ensues. At the same time, upper
level ridging is beginning to build in from the Four Corners
region. The question, then, is whether or not convection can
redevelop along this boundary. The better upper level forcing will
be east of the area, suggesting at least some subsidence in its
wake. This along with some mid level height rises may be enough to
keep a lid on any additional convection. That said, the increasing
low/mid level flow/warm air advection this evening combined with
at least some weak surface convergence along the boundary may be
just enough to allow a few thunderstorms to develop. For now,
we'll keep lower-end pops in the forecast to account for this
potential. If any storm were to develop, it would be in an
environment favorable for severe thunderstorms, primarily capable
of damaging wind and large hail. The key takeaway here, though,
is the threat of any redevelopment is very much conditional and
confidence remains low.

Beyond today, the main concern will continue to be the heat as the
upper level ridge continues to build east across the
Central/Southern Plains. Temperatures warming well into the 90s to
near 100 combined with dewpoints in the 70s will allow heat
indices to near or exceed 105 both Wednesday and Thursday
afternoons, especially east of I-135. For now, we will leave the
current area highlighted in the Heat Advisory as is as this is
where the best chance of seeing those higher dewpoints/heat
indices is. Increasing southwesterly winds may promote better
mixing by Thursday/Friday, with the threat of 105+ heat indices
being more focused across SE KS. After coordination with
surrounding offices, it was decided to extend the Advisory into
Thursday afternoon. However, the western tier of counties may be
able to be dropped from this advisory Thursday afternoon if the
somewhat lower dewpoints pan out. - Martin

.LONG TERM...(Saturday through Tuesday)
Issued at 342 PM CDT Tue Jun 26 2018

Medium range models continue to remain in good agreement regarding
the eastward shift of the upper ridge and the development of a WRN
US trough. This should lead to an increased risk of thunderstorms
over the weekend along with a subsequent decrease in temperatures
(albeit, slight). - Martin

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 627 PM CDT Tue Jun 26 2018

Isolated thunderstorms will continue to develop over eastern
Kansas for this evening then should gradually diminish after 06z.
Meanwhile VFR conditions will prevail across the region with
light south winds in the morning gradually increasing.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74 100  75 100 /  30   0   0   0
Hutchinson      73 100  75 101 /  10   0   0   0
Newton          73  98  75 100 /  10   0   0   0
ElDorado        72  97  74  97 /  20   0   0   0
Winfield-KWLD   74  99  75  97 /  30   0   0   0
Russell         70 102  74 104 /   0   0   0   0
Great Bend      70 101  74 102 /   0   0   0   0
Salina          71 102  76 105 /   0   0   0   0
McPherson       72 100  75 102 /  20   0   0   0
Coffeyville     75  96  75  96 /  30   0   0   0
Chanute         74  95  75  96 /  30   0   0   0
Iola            73  95  75  96 /  30   0   0   0
Parsons-KPPF    75  95  75  96 /  30   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM Wednesday to 8 PM CDT Thursday for
KSZ049-051>053-068>072-083-092>096-098>100.

&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...CDJ
Hazardous weather outlook, Jun 26, 5:37 PM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
537 PM CDT Tue Jun 26 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
537 PM CDT Tue Jun 26 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated strong to severe thunderstorms will remain possible this
evening across portions of south central Kansas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat indices are expected to climb to around 105 degrees both
Wednesday and Thursday afternoon and early evening. See latest heat
advisory for additional details. For Friday through Saturday,
afternoon heat indices will be around 100 degrees.

Storms will return to the forecast for Saturday night through
Monday as a cold front approaches the area. Strong storms look
possible with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jun 26, 7:51 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
751 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             2 W EL DORADO           37.82N 96.89W
06/26/2018  E2.50 INCH       BUTLER             KS   EMERGENCY MNGR

            TENNIS BALL SIZE HAIL REPORTED JUST WEST OF
            EL DORADO.

&&

MARTIN
Local storm report, Jun 26, 7:54 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
754 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             EL DORADO               37.82N 96.86W
06/26/2018  M1.75 INCH       Butler             KS   TRAINED SPOTTER

&&

CDJ
Local storm report, Jun 26, 8:00 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
800 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             EL DORADO               37.82N 96.86W
06/26/2018  M2.75 INCH       BUTLER             KS   EMERGENCY MNGR

            BUTLER COUNTY EM REPORTING BASEBALL SIZE
            HAIL ON THE NW SIDE OF EL DORADO.

&&

MARTIN
Local storm report, Jun 26, 8:11 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
811 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             AUGUSTA                 37.69N 96.98W
06/26/2018  M1.00 INCH       BUTLER             KS   EMERGENCY MNGR

&&

MARTIN
Local storm report, Jun 26, 8:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
819 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TORNADO          EUREKA                  37.82N 96.29W
06/26/2018                   GREENWOOD          KS   TRAINED SPOTTER

            DELAYED REPORT. TRAINED SPOTTER REPORTS
            SIGNIFICANT DAMAGE IN THE TOWN OF EUREKA DUE
            TO A TORNADO. TELEPHONE POLES SNAPPED AND
            SOME COMPLETE STRUCTURE LOSS SEEN.

&&

MARTIN
Local storm report, Jun 26, 8:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
822 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             4 W AUGUSTA             37.69N 97.05W
06/26/2018  M1.25 INCH       BUTLER             KS   EMERGENCY MNGR

            HALF DOLLAR SIZE HAIL REPORTED WEST OF
            AUGUSTA.

&&

MARTIN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:07 PM CDTSevere Thunderstorm WarningICTGreenwood53 min
Jun 26, 7:12 PM CDTSevere Thunderstorm WarningICTGreenwood45 min
Jun 26, 7:13 PM CDTSpecial Weather StatementICTAllen47 min
Jun 26, 7:19 PM CDTTornado WarningICTGreenwood19 min
Jun 26, 7:28 PM CDTSevere Thunderstorm WarningICTButler62 min
Jun 26, 7:45 PM CDTSevere Thunderstorm WarningICTButler60 min
Jun 26, 7:45 PM CDTSevere Thunderstorm WarningICTAllen, Neosho60 min
Jun 26, 8:04 PM CDTAreal Flood WarningICTButler8 hr
Jun 26, 8:10 PM CDTSevere Thunderstorm WarningICTGreenwood33 min
Jun 26, 8:26 PM CDTSevere Thunderstorm WarningICTGreenwood49 min
Jun 26, 8:37 PM CDTSpecial Weather StatementICTWoodson23 min
Jun 26, 8:38 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick67 min
Jun 26, 8:49 PM CDTSevere Thunderstorm WarningICTButler56 min
Jun 26, 9:05 PM CDTSevere Thunderstorm WarningICTWilson, Woodson40 min
Jun 26, 9:25 PM CDTSevere Thunderstorm WarningICTButler65 min
Jun 26, 9:30 PM CDTSevere Thunderstorm WarningICTSedgwick60 min
Jun 26, 9:48 PM CDTSpecial Weather StatementICTButler57 min
Jun 26, 9:52 PM CDTSevere Thunderstorm WarningICTWilson, Woodson38 min
Jun 26, 10:08 PM CDTSevere Thunderstorm WarningICTSedgwick67 min
Jun 26, 10:17 PM CDTAreal Flood WarningICTSedgwick4 hr
Jun 26, 10:31 PM CDTSevere Thunderstorm WarningICTSedgwick44 min
Jun 26, 10:32 PM CDTSpecial Weather StatementICTWilson28 min
Jun 26, 10:41 PM CDTSpecial Weather StatementICTButler34 min
Jun 26, 10:46 PM CDTSevere Thunderstorm WarningICTSumner59 min
Jun 26, 10:47 PM CDTSevere Thunderstorm WarningICTWilson25 min
Jun 26, 11:46 PM CDTSpecial Weather StatementICTSumner44 min
Jun 27, 12:27 AM CDTSevere Thunderstorm WarningICTSumner63 min
Jun 27, 1:13 AM CDTAreal Flood WarningICTSedgwick, Sumner9 hr

Nearby

Tornado Warnings in Kansas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.